Certain medications themselves can trigger or aggravate rosacea signs and symptoms, according to Dr. John Wolf, chairman of dermatology at Baylor College of Medicine.
"Rosacea can worsen for some patients from taking vasodilator drugs because of their ability to dilate the blood vessels," he said. "Beta blockers and niacin (vitamin B3) may also cause blood to rush to the face, resulting in a rosacea flare-up."
In addition, long-term use of topical steroids has been found to aggravate rosacea or induce a rosacea-like condition in many individuals.1
"Topical fluorinated steroids can cause a flare-up in those individuals susceptible to rosacea," Dr. Wolf said. "However, occasional use of a mild, non-fluorinated steroid or hydrocortisone may be acceptable for a brief period for those who have an overlap of rosacea and seborrheic dermatitis."
He said patients should discuss alternative treatments with their doctors if medications they are taking for other conditions may cause rosacea flare-ups.
- Litt JZ. Steroid-induced rosacea. American Family Physician. 1993;48:67-71.